- Management of the hypotensive patient is critical knowledge in the emergency department (ED)
- This population represents some of the sickest patients, with as little as 10 minutes of hypotension leading to poor outcomes in high-risk patients
- Hypotension is often corrected initially with the administration of fluids followed by vasopressors when necessary
- Push-dose pressors in the form of phenylephrine and epinephrine are often viewed as a temporizing measure and a bridge to starting a vasopressor infusion in these patients
- Push-dose pressors may also be used during bouts of hypotension in the peri-intubation patient, or the patient undergoing procedural sedation who experiences hypotension
- The use and preparation of these medications carry inherent risks when used in the ED, such as multiple manipulations of dilution, dose calculations, and incremental push-dose administration, which are all areas where errors may occur and may be potentially fatal
- The ED is an environment ripe for potential medication errors due to reliance on verbal orders and bypassing certain medication safety checks, including verification of medication orders by a pharmacist prior to medication administration
- When using push-dose pressors, explicit communication is key in order to administer the vasopressor safely, avoid medication errors, and optimize pharmacotherapy
Preparation – Communication is Key:
Prior to administering, the healthcare professional preparing the push-dose pressor (check out this post for a how-to) must ensure that they have the correct product, concentration, dilution, syringe size, and label(s). Communication errors have been reported with one case stating that a physician ordered “50” of phenylephrine, resulting in 50 mg being administered to the patient rather than the intended 50 mcg. Standards should be established by the organization in regard to the preparation, use, and administration of push-dose pressors to ensure these medications are safely given. Stakeholders should be involved with the development of education and implementation of use and include, but are not limited to, ED leadership, pharmacy, and nursing. Step-by-step instructions should also be included if medications are compounded outside of the pharmacy.
Product knowledge is also imperative. Common phenylephrine preparations come in 10 mg/1 mL in various vial sizes, and 100 mcg/mL in a prefilled 10 mL syringe. The prefilled syringe is desirable as it obviates the need for dose manipulation at the bedside during a resuscitation. Epinephrine also comes in various sizes and concentrations, most commonly 1 mg/mL, 1 mL vial and 0.1 mg/mL, 10 mL prefilled syringe – the latter frequently regarded as “cardiac epi” or “code cart epi.” Nicknames should be avoided in these critical situations and concentrations should be explicitly communicated. Other names such as “push-dose epi” should also be avoided, as the concentration needed may not be communicated effectively to the team member acquiring the medication. Crash carts, a.k.a. code carts, may have more than 1 concentration of epinephrine (both 1 mg/mL and 0.1 mg/mL); therefore, when referring to “code cart epi” a dilution error may occur and result in a 10-fold concentration error (100 mcg/mL versus the recommended 10 mcg/mL) after preparation.
In a retrospective chart and video review of patients ≥ 16 years of age undergoing resuscitation and receiving push-dose pressors, Cole and colleagues assessed for adverse events related to push-dose phenylephrine and epinephrine in the ED. The primary outcomes were human error and adverse hemodynamic events. 249 patients were analyzed (110 in the phenylephrine group and 139 in the epinephrine group). Adverse hemodynamic events were defined as extreme tachycardia (heart rate > 140 bpm), new bradycardia (heart rate < 60 bpm), hypertension (systolic blood pressure > 180 mmHg), and whether ventricular tachycardia occurred. The median initial epinephrine dose was 20 mcg (IQR 10 – 100, range 1 – 100). The median initial phenylephrine dose was 100 mcg (IQR 100 – 100, range 25 – 10,000). One patient received 10 mg of phenylephrine due to errors both in dilution and the intended dose. 39% (98/249) of patients experienced an adverse hemodynamic event (27% and 50% in the phenylephrine and epinephrine groups, respectively).
Human errors were observed in 47 patients and included 7 patients who received a different dose than intended and 43 patients with documentation errors.
All 7 errors were overdoses:
- 4 patients received a 10-fold overdose of epinephrine
- 2 patients received a 10-fold overdose of phenylephrine
- 1 patient received a 100-fold overdose of phenylephrine
6/7 overdoses occurred during resuscitations when the ED pharmacist was not present.
In another retrospective study, Panchal et. al. focused on peri-intubation hypotension management with push-dose phenylephrine. Bolus dose of phenylephrine in this study was supplied as a prepackaged 10 mL syringe at a concentration of 100 mcg/mL. 20/119 patients received push-dose phenylephrine for hypotension during the peri-intubation period. The authors reported that the use of phenylephrine for this indication was broad and inconsistent, with it being mostly used as a bridge to a vasopressor infusion or aggressive fluid resuscitation. Furthermore, they stated that although there was an improvement in hemodynamics post administration of push-dose phenylephrine, it’s possible that the nonsystemic use of phenylephrine may cause inadvertent negative effects and further studies are needed to understand the best practice of push-dose phenylephrine.
Schwartz and colleagues reported on 73 patients receiving push-dose phenylephrine in the ED. 46.5% of patients were initiated on a continuous vasopressor infusion within 30 minutes of push-dose phenylephrine and 67.1% received preload expansion with intravenous fluid prior to phenylephrine administration; however, only 34.2% were considered to have received an adequate fluid load prior to phenylephrine utilization. More patients required a continuous vasopressor infusion if they were not adequately fluid challenged. The authors concluded that in patients where preload IV fluid expansion was inadequate, there was an associated increase in the number of phenylephrine bolus doses. Adverse events were reported as reactive hypertension (8.2%), ventricular tachycardia (2.7%), and bradycardia (9.6%).
Another retrospective chart review by Swenson et. al. included 181 patients who received push-dose phenylephrine for hypotension in the ED. Doses ranged from 10 – 500 mcg per dose, with 81 patients receiving multiple doses. 5/181 cases met criteria for a possible adverse event and included 3 cases of a systolic blood pressure > 180 mmHg and 2 cases of bradycardia. The authors concluded that push-dose phenylephrine did not cause dangerous hypertension or bradycardia in a heterogenous critically ill ED patient population and is a safe agent to treat transient hypotension. It is also useful as a bridge to improve mean arterial pressure while additional resuscitative efforts are underway.
- Push-dose pressors for the management of hypotension in the ED is becoming more and more common
- Push-dose pressors have been used in the setting of transient hypotension, as a bridge to a vasopressor infusion, and during the peri-intubation period
- Extreme caution should be used when using these medications to avoid medication errors and potential patient harm
- Nicknames should be avoided when referring to vasopressors to decrease any confusion in which concentration is needed
- Communication is key in administering the vasopressor safely, avoiding medication errors, and optimizing pharmacotherapy
- Double-check with your emergency department and pharmacy to see what is available and if any standards for the organization have been established
- Cole J. Bolus-dose vasopressors in the emergency department: first, do no harm; second, more evidence is needed. Ann Emerg Med. 2018; 71(1): 93 – 95.
- Acquisto N, Bodkin R, Johnstone C. Medication errors with push dose pressors in the emergency department and intensive care units. Am J Emerg Med. 2017; 35(12):1964 – 1965.
- Awad N, Mell H, Swaminathan A, Hayes B. The authors respond: “Medication errors with push dose pressors in the emergency department and intensive care units.” Am J Emerg Med. 2018; 36(3): 519 – 520.
- Holden D, Ramich J, Timm E, Pauze D, Lesar T. Safety considerations and guideline-based safe use recommendations for “bolus-dose” vasopressors in the emergency department. Ann Emerg Med. 2018; 71: 83 – 92.
- Acquisto N, Bodkin R, Johnstone C. Response to: “Response to: Medication errors with push dose pressors in the ED and ICU.” Am J Emerg Med. 2018; 36(3): 520 – 521.
- Cole J, Knack S, Karl E, Horton G, Satpathy R, Driver B. Human errors and adverse hemodynamic events related to “push dose pressors” in the emergency department. J Med Toxicol. 2019; 15(4): 276 – 286.
- Panchal A, Satyanaryan A, Bahadir J, Hays D, Mosier J. Efficacy of bolus-dose phenylephrine for peri-intubation hypotension. J Emerg Med. 2015; 49(4): 488 – 494.
- Schwartz M, Ferreira J, Aaronson P. The impact of push-dose phenylephrine use on subsequent preload expansion in the emergency department setting. Am J Emerg Med. 2016; 34(12): 2419 – 2422.
- Swenson K, Rankin S, Daconti L, Villareal T, Langsjoen J, Braude D. Safety of bolus-dose phenylephrine for hypotensive emergency department patients. Am J Emerg Med. 2018; 36(10): 1802 – 1806.